• info@helpingtesters.com
  • helpingtesters

Does Metformin Cause Diarrhea: Causes and Solutions

Metformin is an effective, affordable, antidiabetic drug whose active substance lowers serum glucose levels. But one of the most frequent side effects is diarrhea caused by the use of Metformin. This is a non-dangerous, rather unpleasant, uncomfortable condition, but it is important to know what to do in this case and whether to cancel the medication.

Why does Metformin cause diarrhea?

Factors triggering diarrhea

Often, diarrhea when taking Metformin is formed at the very beginning of admission, and after 2-3 weeks already disappears.

How and why do such symptoms appear after using the drug? The appearance of a loose stool may also depend on the following reasons:

  • Simultaneous use of incompatible medications.
  • During pregnancy, the drug can cause indigestion.
  • Ignoring precautions.
  • Application is not for the intended purpose.
  • Self-use without consulting a specialist.

Metformin causes diarrhea because the drug’s active ingredients block the absorption of glucose in the intestine.

As a result, fermentation of carbohydrates takes place, carbon dioxide accumulates. After several weeks of taking the medicine, the body gets used to it, and the side effects go away.

Violation of the instructions for use causes a loose stool

Taking Metformin diarrhea is also provoked by not following the instructions for use and the doctor’s recommendations.

So, for example, in no case should you take the medicine together with strong alcoholic beverages. Otherwise, severe, protracted diarrhea may form. It is necessary to limit the sweetness in the menu together with taking the tablets, and it is better to completely exclude from the diet. The consumption of complex carbohydrates inevitably stimulates a loose stool. The drug is recommended to take 40 – 60 minutes after eating, otherwise there is a risk that the products will not have time to digest in the intestine.

The doctor prescribing the drug should always warn that due to Metformin treatment, diarrhea may occur. The time of adaptation of the body for each person is different, but on average it takes 7 to 14 days, after which the signs of malaise pass independently.

To reduce the adverse effects at first, experts recommend drinking the medicine after eating, and do not take the tablets with milk, any sour-milk products.

Many patients note that diarrhea occurs even after drinking a glass of water. But do not worry, and without consulting a specialist, do not cancel the treatment yourself.

Diarrhea due to Metformin – what to do?

The main thing to observe the recommended dosage: the initial dosage is 1000 mg / day, in order to reduce side effects on the part of the digestive system, it is necessary to divide the daily norm by 2-3 doses.

If, after 7-10 days, the patient continues diarrhea and there is no slight improvement in the condition, it is necessary to undergo an examination and consultation with a doctor. Experts in this situation advise to reduce the intake of the drug in order to eliminate the negative effect on the digestive tract.

If these actions did not bring the expected result and diarrhea continues, only then the doctor can prescribe a complete refusal of therapy. In most cases, diarrhea simply needs to be experienced, it occurs at the beginning of the drug, and disappears on its own for up to 14 days.

To protect themselves from undesirable consequences, experts advise not to drink the medicine on an empty stomach.

It is important to understand that diarrhea as a result of taking Metformin is not an excuse to give up this medication, because this condition is quite common and quite solvable if you take your health carefully!